Secondary Logo

Journal Logo

Correspondence

Masseter spasm during induction of anaesthesia using propofol and fentanyl

ASAI, T.; EGUCHI, Y.; SHINGU, K.

Author Information
European Journal of Anaesthesiology: September 1998 - Volume 15 - Issue 5 - p 614-615
  • Free

Sir:

We report a case of masseter spasm which caused difficulty with ventilation and tracheal intubation during induction of anaesthesia using propofol and fentanyl.

A 46-yr-old woman weighing 55 kg and height 156 cm, without remarkable past medical history was scheduled for a minor urological surgery. Preoperatively, the patient had no difficulty in opening her mouth or in moving her head and neck; a good view of the oropharynx was obtained. After inserting a lumbar epidural catheter, general anaesthesia with insertion of a laryngeal mask was planned.

Immediately after intravenous injection of fentanyl 100 μg and lignocaine 60 mg, propofol was infused continuously at a rate of 200 mg min−1 using a syringe driver. After infusion of about 90 mg of propofol, the patient lost consciousness and had stopped breathing after injection of 120 mg (2.2 mg kg−1). The jaw was held forward and no body movement occurred. An attempt was made to open the mouth. It has been shown that the loss of motor response to passive jaw thrust indicates an adequate depth of anaesthesia for insertion of the largyngeal mask [1]. However, it was not possible to open the mouth. The patient did not grimace or resist attempts at forced opening of the mouth. Manual ventiliation through a face mask was attempted but this was also difficult. A further bolus infusion of propofol 200 mg (3.6 mg kg−1) did not relax the jaw. Sevofluorane 4% was given while suxamethonium was being drawn up. Although ventilation through the face mask became slightly easier, there was still no sign of relaxation of the jaw. Injection of suxamethonium 40 mg did not produce any fasciculation; however, it became possible to open the mouth easily, to insert the laryngeal mask and to ventilate the lungs adequately. Surgery and anaesthesia proceeded uneventfully. Post-operatively, the patient did not recall these events.

The reason for the difficulty in opening the mouth in this patient is not clear, but several possibilities may be considered.

First, the depth of anaesthesia might have been inadequate. This is unlikely, as we attempted to open the mouth gently and the patient did not grimace and the masseter spasm persisted even after infusion of propofol 3.6 mg kg−1.

Secondly, masseter spasm could have been one sign of malignant hyperthermia. However, this is unlikely, because neither propofol nor fentanyl have been reported to cause malignant hyperthermia and because there were no marked changes in heart rate and body temperature during and after surgery.

Thirdly, injection of fentanyl might have caused rigidity of the masseter muscles, as it is known to cause rigidity of any skeletal muscle with difficulty in ventilation [2-4]. However, we have failed to find any published report of opioid-induced masseter spasm. In addition, the dose of fentanyl given here (1.8 μg kg−1) was considerably lower than the doses reported previously (15-20 μg kg−1) [2-4] to cause muscle rigidity.

Finally, propofol might have been the cause of the masseter spasm. It has been claimed that propofol may induce a convulsion and opisthotonos [5-8], but masseter spasm after the injection of propofol has not been reported. We draw readers' attention to the possibility that masseter spasm may occur after injection of propofol and fentanyl.

T. ASAI

Y. EGUCHI

K. SHINGU

Department of Anaesthesiology, Kausai Medical University, 10-15 Fumizono-cho, Moriguchi City, Osaka, 570-8507 Japan

References

1 Drage MP, Nunez J, Vaughan RS, Asai T. Jaw thrusting as a clinical test to assess the adequate depth of anaesthesia for insertion of the laryngeal mask. Anaesthesia 1996; 51: 1167-1170.
2 Neidhart P, Burgener MC, Scyhwieger I, Suter PM. Chest wall rigidity during fentanyl- and midazolam-fentanyl induction: ventiratory and haemodynamic effects. Acta Anaesthesiol Scand 1989; 33: 1-5.
3 Hill AB, Nahrwold ML, de Rosayro M, Knight PR, Jones RM, Bolles RE. Prevention of rigidity during fentanyl-oxygen induction of anesthesia. Anesthesiology 1981; 55: 452-445.
4 Scannab FL. Fentanyl-O2-N2O rigidity and pulmonary compliance. Anesth Analg 1983; 62: 332-334.
5 Collier C, Kelly K. Propofol and convulsions - the evidence mounts. Anaesth Intens Care 1991; 19: 575-575.
6 Cameron AE. Opiosthotonos again. Anaesthesia 1987; 42: 1124.
7 Dingwell AE. Oculogyric crisis after day case anaesthesia. Anaesthesia 1987; 42: 565.
8 Ries CR, Scoates PJ, Puil E. Opisthotonos following propofol: a nonepileptic perspective and treatment strategy. Can J Anaesth 1994; 41: 414-419.
© 1998 European Society of Anaesthesiology